Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 489, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2016, 9:19 PM CDT for Norton County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2016, 9:19 PM CDT (02:19 UTC)
- Expired
- Aug 26, 2016, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:22 PM CDT | HAIL 0.5 | 5 Sse Reager, KS | HEAVY RAINFALL REPORTED AFTER THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
010
WUUS53 KGLD 270219
SVRGLD
KSC137-270300-
/O.NEW.KGLD.SV.W.0489.160827T0219Z-160827T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM CDT FRI AUG 26 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL NORTON COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 1000 PM CDT
* AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF NORTON...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTON...LENORA...EDMOND...CALVERT...DENSMORE AND REAGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3959 10009 3972 10008 3986 10014 3997 9975
3978 9968 3957 9974
TIME...MOT...LOC 0219Z 265DEG 22KT 3979 10003
HAIL...1.50IN
WIND...60MPH
$$
LOCKHART3 follow-up statements
098
WWUS53 KGLD 270239
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM CDT FRI AUG 26 2016
KSC137-270300-
/O.CON.KGLD.SV.W.0489.000000T0000Z-160827T0300Z/
NORTON KS-
939 PM CDT FRI AUG 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...
AT 939 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
EDMOND...OR 9 MILES SOUTHEAST OF NORTON...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTON...EDMOND...CALVERT AND DENSMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3958 9996 3971 9993 3982 9997 3985 9971
3978 9968 3957 9974
TIME...MOT...LOC 0239Z 279DEG 26KT 3972 9981
HAIL...1.00IN
WIND...60MPH
$$
LOCKHART580
WWUS53 KGLD 270249
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
949 PM CDT FRI AUG 26 2016
KSC137-270300-
/O.CON.KGLD.SV.W.0489.000000T0000Z-160827T0300Z/
NORTON KS-
949 PM CDT FRI AUG 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...
AT 949 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF EDMOND...OR 13 MILES SOUTHEAST OF NORTON...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
EDMOND AND DENSMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3958 9987 3966 9982 3977 9980 3978 9968
3957 9974
TIME...MOT...LOC 0249Z 272DEG 25KT 3969 9971
HAIL...1.00IN
WIND...<50MPH
$$
LOCKHART268
WWUS53 KGLD 270257
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM CDT FRI AUG 26 2016
KSC137-270307-
/O.EXP.KGLD.SV.W.0489.000000T0000Z-160827T0300Z/
NORTON KS-
957 PM CDT FRI AUG 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON COUNTY
WILL EXPIRE AT 1000 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3958 9987 3966 9982 3977 9980 3978 9968
3957 9974
TIME...MOT...LOC 0256Z 265DEG 22KT 3969 9971
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 7:08 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 26, 7:08 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 608 PM MDT FRI AUG 26 2016 .SHORT TERM...(This afternoon through Tonight) Issued at 1142 AM MDT Fri Aug 26 2016 17Z Water Vapor Imagery and RAP analysis indicated two short wave troughs approaching the area...one system approaching from the Texas panhandle while the second was currently moving to the east over northwest Colorado. The latter trough will likely be the primary trigger for precipitation chances this afternoon and evening. Thunderstorm chances will be the primary concern as expected forcing has been slower than expected...resulting in a significant delay in precipitation onset across the CWA. Last few scans of visible satellite show an increase in cumulus ahead of short wave trough and its sfc reflection...and imagine this more widespread convective initiation will develop over next 2 hours. How far east things get remain in question...and have a few doubts if storms will make a great eastward push...or build south along instability gradient and into stronger low level waa. Do not really have a favored solution at this point but will trend PoPs this evening to more of a compromise unless data leading to a more preferred solution presents itself. Otherwise as storms end across the area may see a brief period of clearing...but with favorable humidity profiles expect fog and stratus to develop during the overnight hours. .LONG TERM...(Saturday through Friday) Issued at 146 PM MDT Fri Aug 26 2016 Theta-e boundary will be draped across the CWA from southwest to northeast Saturday morning and will remain stationary through the day. Relatively high mixing ratios and CAPE in the 1000 to 1500 J/Kg range along and southeast of this boundary will allow thunderstorm development mainly during the afternoon and will focus in the eastern and southeastern portions of the CWA where instability is the highest. Deep layer shear is modest and severe thunderstorms, if any, will be isolated. Southwest flow aloft becomes southerly as we head into Sunday. The theta-e boundary will pull northwestward, allowing moisture to be advected into the region through the afternoon along the western flank of a broad area of high pressure. Could see showers and thunderstorms form once more as instability will be enough to allow afternoon/evening convective development along a shortwave, especially in eastern portions of the CWA. PoPs remain in the forecast on Monday with high pressure to the east/southeast and H5 low pressure just off the northwest Pacific coast. Pattern remains in place on Tuesday and into early Wednesday, keeping PoPs in the forecast mainly for eastern portions of the CWA. High pressure builds into the region on Thursday and Friday with dry weather expected both days. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 526 PM MDT Fri Aug 26 2016 Scattered thunderstorms will move across the MCK and GLD TAF sites between 01z-03Z bringing MVFR conditions and possible heavy rain to the TAF sites. Skies will become VFR by 06Z with skies clearing behind the storms. With clear skies and plenty of low level moisture along with light winds, there is a possibility of fog and low clouds developing at both sites between 09Z and 16Z. Have confined the development of fog and low ceilings to a more brief time period between 10Z-14Z where intermittent IFR to LIFR conditions will be present. After 16Z, expect VFR conditions through the remainder of the TAF period at MCK and GLD. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...TL AVIATION...LOCKHART
Hazardous weather outlook, Aug 26, 11:51 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT FRI AUG 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1051 AM MDT FRI AUG 26 2016 /1151 AM CDT FRI AUG 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 2 PM MDT (3 PM CDT) AND 9 PM MDT (10 PM CDT) ALONG AND SOUTH OF A BENKELMAN TO HILL CITY LINE. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS, AND HEAVY DOWNPOURS. PATCHY FOG SHOULD DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITIES BELOW ONE MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... PATCHY FOG WITH REDUCED VISIBILITY WILL PERSIST SATURDAY MORNING BEFORE DISSIPATING BY THE LATE MORNING HOURS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SATURDAY AND SUNDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT.
In the hours before
Local storm report, Aug 26, 7:23 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL WESKAN 38.86N 101.96W
08/26/2016 E0.50 INCH WALLACE KS TRAINED SPOTTER
&&
BWARRENSpecial weather statement, Aug 26, 7:44 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT FRI AUG 26 2016 KSZ027-028-041-042-270130- WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS- 644 PM MDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE... NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES UNTIL 730 PM MDT/830 PM CDT/... AT 644 PM MDT/744 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WALLACE...OR 8 MILES SOUTHEAST OF SHARON SPRINGS...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WALLACE. LAT...LON 3877 10177 3893 10172 3888 10128 3854 10144 TIME...MOT...LOC 0044Z 293DEG 19KT 3882 10164 LOCKHART
Local storm report, Aug 26, 7:48 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 WNW ATWOOD 39.84N 101.13W
08/26/2016 M0.50 INCH RAWLINS KS TRAINED SPOTTER
&&
BWARRENLocal storm report, Aug 26, 8:04 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL HERNDON 39.91N 100.79W
08/26/2016 E1.75 INCH RAWLINS KS TRAINED SPOTTER
WINDOWS BROKEN FROM WIND DRIVEN HAIL.
&&
BWARRENLocal storm report, Aug 26, 8:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 1 W HERNDON 39.91N 100.80W
08/26/2016 RAWLINS KS TRAINED SPOTTER
6 INCHES OF WATER FLOWING ACROSS ROADS AND FIELDS
UNDERWATER.
&&
BWARRENSpecial weather statement, Aug 26, 9:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 914 PM CDT FRI AUG 26 2016 KSZ004-270300- NORTON KS- 914 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 1000 PM CDT... AT 914 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF CLAYTON...OR 10 MILES SOUTHWEST OF NORTON...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTON...ALMENA...LENORA...EDMOND...CALVERT...DENSMORE AND REAGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3957 10018 3994 10016 3996 9971 3957 9970 TIME...MOT...LOC 0214Z 265DEG 23KT 3975 10006 LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 32 min |
| Aug 26, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 46 min |
| Aug 26, 7:44 PM CDT | Special Weather Statement | GLD | Wallace | 46 min |
| Aug 26, 7:50 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 40 min |
| Aug 26, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 45 min |
| Aug 26, 8:53 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 4 hr |
| Aug 26, 9:14 PM CDT | Special Weather Statement | GLD | Norton | 46 min |
| Aug 26, 9:24 PM CDT | Special Weather Statement | GLD | Sheridan | 51 min |
| Aug 26, 9:46 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 3 hr |
| Aug 27, 4:35 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 1 more | 7 hr |
| Aug 27, 5:45 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 45 min |
| Aug 27, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Aug 27, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.